Many critical illnesses prevent blood from clotting, making the patient prone to bruising. Patients with liver problems, infections or poor nutrition bruise easily. The elderly, people who have been on blood thinners, or those who drink alcohol regularly at home, are also at a higher risk for bruising.
The inability to move, assisted breathing and blood pressure treatments may cause swelling. There is little that can be done to prevent the swelling. The nurses may try to decrease swelling by keeping the head of the bed slightly raised, as well as elevating the patients hands and feet on pillows.
In some critical illnesses, the body may leak fluid out of the puncture sites from lab draws or from any break in the skin. This is a result of the swelling, which is the accumulation of fluid in the tissues.
At times there may appear to be a lot of mucus and blood around any tubes. The nurse will gently clean around these areas, but often blood will remain. The mouth may also become very dry and may even fill with secretions.
Although all attempts are made to avoid restraint, it is vital to ensure that any tubes are not pulled out. If the patient has a tube inserted in their mouth, it may be especially necessary to restrain the patient by gently securing their hands.
The patient may act in ways that surprise and distress you. This may be a result of fear, frustration or actual chemical changes in the body. Sometimes people say and do things that they would not ordinarily. This behavior will usually resolve as the condition improves.
To reduce anxiety or pain, sedation and pain medication may be needed. Sedatives relax and calm the patient causing sleep and possibly amnesia. While sedated, it may be difficult for the patient to think clearly. Sometimes medication may alter their perception of what is happening. They may seem angry, hostile or just indifferent. It is important that you relay to the nurse and doctor any differences in the patient's personality. This is important to ensure a decision can be made about whether the medicine should be modified, or if the change in behavior is unrelated to the medication.
If your loved one is on a breathing machine, they will most likely go through the weaning process at least once during their stay. These are the steps we use to get a patient off the breathing machine and breathing on their own. This process may be very quick or it may several days. Patients may become very anxious during this period. Lack of sleep caused by the machine may also leave them feeling panicked.
For more information, please call
MedStar Harbor Hospital
3001 South Hanover St.
Baltimore, MD 21225